Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 62, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 29, 2017, 8:07 PM CDT for Labette County, Neosho County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2017, 8:07 PM CDT (01:07 UTC)
- Expired
- Apr 29, 2017, 8:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Labette County, KS, Neosho County, KS
The radar
The Tulsa radar (KINX), 150 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 440 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 429 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
923
WUUS53 KICT 300107
SVRICT
KSC099-133-300145-
/O.NEW.KICT.SV.W.0062.170430T0107Z-170430T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
807 PM CDT SAT APR 29 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Labette County in southeastern Kansas...
Neosho County in southeastern Kansas...
* Until 845 PM CDT
* At 806 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Thayer to 6 miles southeast of
Parsons, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chanute, Erie, St. Paul, Thayer, Galesburg, Stark, Earlton, Lake
Parsons and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3736 9550 3773 9548 3773 9509 3738 9509
TIME...MOT...LOC 0106Z 217DEG 38KT 3738 9549 3726 9519
HAIL...1.00IN
WIND...60MPH
$$
LAWSON2 follow-up statements
482 WWUS53 KICT 300130 SVSICT Severe Weather Statement National Weather Service Wichita KS 830 PM CDT SAT APR 29 2017 KSC099-300140- /O.CAN.KICT.SV.W.0062.000000T0000Z-170430T0145Z/ Labette KS- 830 PM CDT SAT APR 29 2017 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LABETTE COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. LAT...LON 3739 9547 3773 9544 3773 9509 3738 9509 TIME...MOT...LOC 0130Z 221DEG 37KT 3759 9529 3739 9499 $$ KSC133-300145- /O.CON.KICT.SV.W.0062.000000T0000Z-170430T0145Z/ Neosho KS- 830 PM CDT SAT APR 29 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR NEOSHO COUNTY... At 830 PM CDT, severe thunderstorms were located along a line extending from near Erie to near Mccune, moving northeast at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Chanute, Erie, St. Paul, Galesburg, Stark, Lake Parsons and South Mound. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3739 9547 3773 9544 3773 9509 3738 9509 TIME...MOT...LOC 0130Z 221DEG 37KT 3759 9529 3739 9499 HAIL...0.75IN WIND...60MPH $$ LAWSON
329
WWUS53 KICT 300137
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
837 PM CDT SAT APR 29 2017
KSC133-300146-
/O.EXP.KICT.SV.W.0062.000000T0000Z-170430T0145Z/
Neosho KS-
837 PM CDT SAT APR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NEOSHO COUNTY WILL EXPIRE AT
845 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3739 9547 3773 9544 3773 9509 3738 9509
TIME...MOT...LOC 0136Z 217DEG 38KT 3764 9524 3744 9494
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:19 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Apr 29, 6:19 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Wichita KS 619 PM CDT Sat Apr 29 2017 .SHORT TERM...(This evening through Tuesday night) Issued at 304 PM CDT Sat Apr 29 2017 Main forecast focus is the ongoing storm system. Showers and thunderstorms continue across the eastern portion of the CWA. Ongoing convection remains below severe levels. Would argue that some of these could be strong with the shear/buoyancy combinations, but the most significant threat is well to the east of the area. The main focusing mechanism for the convection across southeast Kansas is an inverted trough which extends north of a low which was centered over eastern Oklahoma. Satellite/radar/observations show a back edge to the main area of convection which extended from about OKC-ICT-MCI. This should continue moving east as the system. One thing of note was that on the back side of this trough, there was a small mesoscale area of northeast winds gusting over 40 knots. This was noted on the WSR-88D where winds exceeding 50 knots were observed. This was very localized and at the moment and is not seen in the observations. Well behind this area of precipitation, a second area of forcing and associated precipitation extends across western Kansas. Much of this is snow with significant accumulations. This forcing is associated with the main PV anomaly which is well back across the 4 corners region. This is significant since the main forcing does not move across the state until late tonight through morning Sunday. This means that there remains very high confidence in significant precipitation across the state through Sunday. Of note here this the forcing depicted with this storm is one of the more prolific Q-vector convergence signals that I have seen. As the storm exits, enough cold air will be brought into the CWA for snow to fall in central Kansas. This should accumulate along and north of a line from Salina to Great Bend. Accumulations right now are expected to be an inch or less. The flood watch looks in good shape. Have received reports of over 2 inches or rainfall across the southern and eastern portion of the CWA. Many ditches are running full but no flooding has been reported. We expected an additional 2-3 inches of rain through the remainder of the storm, so flooding is still possible, and likely along the rivers in that part of the state. Storm Bottom line: very high confidence in additional precipitation, fairly high confidence in snow across central Kansas with an inch or less of accumulation. Good confidence in receiving about 2-3 inches across southeast Kansas. Storm should exit the region Sunday night. The next problems to deal with are the wind and low temperatures Sunday night. Strong cold advection behind the front will push temperature down toward freezing Sunday night across central Kansas. Will have to monitor, but no frost expected with the amount of wind expected. Soundings suggest enough momentum transport for wind advisories Sunday afternoon and evening across central Kansas. .LONG TERM...(Wednesday through Saturday) Issued at 304 PM CDT Sat Apr 29 2017 The main challenge here is the system moving through the region Wednesday. The ECMWF/GFS runs today trend further south and east with the precipitation. And while that storm system does take a similar track, the associated upper level disturbance is not nearly is vigorous. This means less forcing and less precipitation. Confidence is moderate at receiving additional precipitation, higher for southeast Kansas. Severe storms do not look probable at this time. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 615 PM CDT Sat Apr 29 2017 Low clouds with periods of light rain/drizzle will continue to affect central/south central Kansas through the night. Meanwhile numerous showers and a few thunderstorms will move northeast across southeast Kansas. Colder air will spread east towards central Kansas by Sunday morning which could change the rain over to snow for RSL/GBD sites. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 42 44 38 67 / 80 60 30 0 Hutchinson 39 41 37 66 / 100 70 40 0 Newton 41 41 37 64 / 90 60 40 0 ElDorado 44 44 38 66 / 80 60 40 0 Winfield-KWLD 43 47 39 68 / 80 50 20 0 Russell 35 35 34 62 / 100 90 50 0 Great Bend 35 36 35 63 / 100 80 40 0 Salina 39 40 37 64 / 100 80 60 10 McPherson 39 40 37 64 / 100 70 50 0 Coffeyville 49 51 41 67 / 80 40 20 0 Chanute 50 51 40 64 / 90 50 30 10 Iola 50 51 40 63 / 90 50 30 10 Parsons-KPPF 50 51 41 66 / 90 50 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ096-098>100. && SHORT TERM...KRC LONG TERM...KRC AVIATION...CDJ
Hazardous weather outlook, Apr 29, 3:55 PM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 355 PM CDT Sat Apr 29 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 355 PM CDT Sat Apr 29 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Widespread showers and thunderstorms will impact the region tonight. Pockets of minor flooding of low-lying and flood-prone areas are possible areawide. However, southeast Kansas has the greatest potential to see heavy rainfall rates and associated flash flooding concerns, along with a few strong to severe storms with large hail. Snow may mix with the rain late tonight across Russell and Barton counties, with light slushy accumulations possible on grassy surfaces. .DAYS TWO THROUGH SEVEN...Sunday through Friday Snow with a mix of rain will occur Sunday across areas along and west of Salina, Ellsworth, and Great Bend. Up to one inch is possible on grassy surfaces. Minor low-land flooding will remain possible across central and north-central Kansas Sunday due to persistent rain much of the day. Healthy rises are expected on most area rivers and streams due to the widespread rain. A flood warning has already been issued for parts of the Neosho river from Erie south through Oswego. Depending on how much rain occurs, additional rivers may eventually exceed flood stage as well. The greatest likelihoods include the Cow Creek northwest of Hutchinson and the Arkansas River near Arkansas City. Check the latest flood warnings and statements for the latest details. Thunderstorm chances will return late Tuesday into Wednesday. While widespread severe weather appears unlikely, a few strong to marginally severe storms cannot be ruled out over mainly southern Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. However, rainfall totals are greatly appreciated! && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ KRC
In the hours before
Local storm report, Apr 29, 5:15 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM FLOOD CHAUTAUQUA 37.02N 96.18W
04/29/2017 CHAUTAUQUA KS CO-OP OBSERVER
MULTIPLE CITY ROADS UNDERWATER.
&&
METZGERLocal storm report, Apr 29, 5:16 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
516 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HEAVY RAIN CHAUTAUQUA 37.02N 96.18W
04/29/2017 M2.50 INCH CHAUTAUQUA KS CO-OP OBSERVER
AMOUNT OF RAIN SINCE 7 AM THIS MORNING.
&&
METZGERSpecial weather statement, Apr 29, 6:16 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
616 PM CDT SAT APR 29 2017
KSZ100-292345-
Labette KS-
616 PM CDT SAT APR 29 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Labette County in southeastern Kansas...
* Until 645 PM CDT
* At 614 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Oswego...moving northeast at 45
mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Oswego and Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3705 9510 3712 9525 3736 9515 3734 9507
3723 9507
TIME...MOT...LOC 2316Z 205DEG 41KT 3718 9513
LAWSONSpecial weather statement, Apr 29, 7:03 PM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Wichita KS 703 PM CDT SAT APR 29 2017 KSZ093-098-300030- Cowley KS-Chautauqua KS- 703 PM CDT SAT APR 29 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Cowley County in south central Kansas... Western Chautauqua County in southeastern Kansas... * Until 730 PM CDT * At 701 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles northeast of Grainola, or 8 miles southwest of Cedar Vale...moving north at 45 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Cedar Vale, Dexter and Maple City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3700 9678 3730 9680 3730 9633 3700 9636 TIME...MOT...LOC 0002Z 180DEG 37KT 3702 9660 LAWSON
Special weather statement, Apr 29, 7:24 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
724 PM CDT SAT APR 29 2017
KSZ069-093-094-098-300100-
Butler KS-Cowley KS-Chautauqua KS-Elk KS-
724 PM CDT SAT APR 29 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Butler County in south central Kansas...
Northeastern Cowley County in south central Kansas...
Northwestern Chautauqua County in southeastern Kansas...
Western Elk County in southeastern Kansas...
* Until 800 PM CDT
* At 723 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 9 miles southwest of Grenola, or 12
miles northwest of Cedar Vale...moving north at 45 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Grenola, Latham and Cambridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3760 9676 3761 9642 3761 9637 3719 9640
3719 9670
TIME...MOT...LOC 0024Z 181DEG 41KT 3727 9659
LAWSONSpecial weather statement, Apr 29, 7:35 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Wichita KS 735 PM CDT SAT APR 29 2017 KSZ099-100-300100- Montgomery KS-Labette KS- 735 PM CDT SAT APR 29 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Montgomery County in southeastern Kansas... Southern Labette County in southeastern Kansas... * Until 800 PM CDT * At 733 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Coffeyville...moving northeast at 50 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Coffeyville, Altamont, Edna, Mound Valley, Liberty, Bartlett, Angola, Big Hill Lake and Coffeyville Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3700 9569 3731 9550 3718 9518 3700 9517 TIME...MOT...LOC 0035Z 210DEG 43KT 3705 9555 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:03 PM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| Apr 29, 7:24 PM CDT | Special Weather Statement | ICT | Elk | 36 min |
| Apr 29, 7:35 PM CDT | Special Weather Statement | ICT | Labette | 25 min |
| Apr 29, 7:47 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 43 min |
| Apr 29, 8:37 PM CDT | River Flood Warning | ICT | Allen, Neosho | 49 hr |
| Apr 29, 8:37 PM CDT | River Flood Warning | ICT | Neosho | 63 hr |
| Apr 29, 8:42 PM CDT | Flash Flood Warning | ICT | Montgomery | 4 hr |
| Apr 29, 8:47 PM CDT | Areal Flood Warning | ICT | Neosho, Wilson | 12 hr |
| Apr 29, 9:16 PM CDT | Flash Flood Warning | ICT | Labette | 6 hr |
| Apr 29, 11:00 PM CDT | Areal Flood Warning | ICT | Allen | 4 days |
| Apr 30, 1:22 AM CDT | River Flood Warning | ICT | Montgomery, Wilson | 37 hr |
| Apr 30, 3:05 AM CDT | River Flood Warning | ICT | Montgomery | 51 hr |
| Apr 30, 4:15 AM CDT | Wind Advisory | ICT | Barton, Ellsworth, Lincoln, Russell | 14 hr |
| Apr 30, 4:39 AM CDT | River Flood Warning | ICT | Allen | 28 hr |
| Apr 30, 8:28 AM CDT | Areal Flood Warning | ICT | Neosho, Wilson | 30 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.